Missouri, 2012Hail in Missouri, September 27, 2012
September 27, 2012 · NWS MEG · 1 event in 1 county or zone
Scattered showers and thunderstorms develop along a stationary front draped across the southern tip of the Missouri Bootheel during the evening of September 27, 2012. One of the storms became severe and produced large hail near Steele.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms develop along a stationary front draped across the southern tip of the Missouri Bootheel during the evening of September 27, 2012. One of the storms became severe and produced large hail near Steele.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 27, 5:18 PM CST, 17 minutes earlier.
Area forecast discussion, Sep 27, 5:18 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT THU SEP 27 2012
.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 346 PM CDT THU SEP 27 2012/
DISCUSSION...
CURRENTLY...A STATIONARY FRONT EXTENDS ACROSS THE MID-MISSISSIPPI VALLEY
INTO EXTREME NW ARKANSAS. A LINE OF SHOWERS AND THUNDERSTORMS HAS
DEVELOPED SOUTHEAST OF THIS BOUNDARY.
TONIGHT...EXPECT THE ORGANIZED AREA OF THUNDERSTORMS TO PROGRESS
EASTWARD ACROSS MAINLY OUR NORTHERN COUNTIES. THE BEST CHANCE WILL
BE NORTH OF MEMPHIS. A FEW STORMS MAY BE STRONG IN THAT AREA WITH
GUSTY WINDS AND SMALL HAIL POSSIBLE.
FRIDAY THROUGH SATURDAY...THE FRONTAL BOUNDARY PUSHES SOUTHWARD
THROUGH THE CWA AS A COLD FRONT...PROVIDING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. MODELS DISAGREE WITH THE TIMING AS GFS
IS SLOWER THAN NAM. NAM APPEARS TO BE MORE RELIABLE WHEN THE FRONT
ENTERS THE NORTH PART OF THE CWA BUT A COMPROMISING SOLUTION IS
PREFERRED LATER INTO SATURDAY AS THE PUSH SOUTHWARD IS EXPECTED TO BE
WEAK.
SUNDAY THROUGH TUESDAY...WEAK HIGH PRESSURE SHOULD PROVIDE
SEASONABLY MILD AND DRY WEATHER. THERE MAY BE A LINGERING SMALL CHANCE
OF SHOWERS SOUTHEAST OF TUPELO SUNDAY FROM THE DEPARTING COLD
FRONT.
WEDNESDAY AND THURSDAY...MODELS MORE CONSISTENT IN PROVIDING A WEAK
UPPER LOW ACROSS THE LOWER MISSISSIPPI VALLEY. INTRODUCED A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS IN RESPONSE TO THIS SYSTEM.
SWC
&&
.AVIATION...
00Z TAFS
A VERY SLOW MOVING COLD FRONT LOCATED ROUGHLY 50 MILES NORTHWEST
OF MEM AT 27/23Z WILL BE THE FOCUS FOR SHOWERS AND OCCASIONAL
STORMS THIS TAF PERIOD. GREATEST THREAT FOR STORMS WILL BE AT JBR
THIS EVENING...HOWEVER A FEW MORE STORMS COULD EASILY REDEVELOP
NEAR MEM AND MKL ON FRIDAY...BUT TIMING IS TOO BROAD TO PLACE A
CERTAIN PERIOD IN THE TAFS. SHOWERS WILL BE MORE FOCUSED AT JBR
AND MKL...WITH TEMPO CONDITIONS STARTING AT MEM BY 28/14Z. RAIN WILL
BE ENDING AT JBR AROUND NOON...AT WHICH TIME VCSH SHOULD BEGIN AT
KTUP. WINDS WILL BE LIGHT FROM THE SOUTH OR VARIABLE...WITH A MORE
NORTHERLY COMPONENT TO THE WINDS BEHIND THE FRONTAL BOUNDARY LATE.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 83 64 79 / 30 50 30 30
MKL 63 81 59 77 / 40 60 20 10
JBR 64 79 59 77 / 60 60 20 10
TUP 66 86 63 81 / 10 40 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 27, 2:14 AM CST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU SEP 27 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU SEP 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
NORTH OF A LINE FROM HARRISBURG ARKANSAS TO COVINGTON TENNESSEE TO
HUNTINGDON TENNESSEE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
In the hours before
Special weather statement, Sep 27, 4:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU SEP 27 2012
ARZ026-028-272230-
CRAIGHEAD AR-MISSISSIPPI AR-
502 PM CDT THU SEP 27 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...
EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER BLACK OAK AT 502 PM CDT...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR CARAWAY...LAKE CITY...LEACHVILLE...MANILA AND MONETTE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BIG LAKE.
&&
LAT...LON 3579 9010 3570 9039 3570 9042 3585 9051
3600 9022
TIME...MOT...LOC 2202Z 244DEG 9KT 3581 9036Special weather statement, Sep 27, 4:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT THU SEP 27 2012
ARZ028-MOZ115-TNZ019-048-272315-
MISSISSIPPI AR-PEMISCOT MO-DYER TN-LAUDERDALE TN-
545 PM CDT THU SEP 27 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
NORTH CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES SOUTHEAST OF HELOISE AT 545 PM CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN DYER...LAUDERDALE...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR BLYTHEVILLE AND GOSNELL...SHOULD MONITOR
THIS STORM CLOSELY.
&&
LAT...LON 3597 8936 3582 9003 3599 9002 3616 8940
TIME...MOT...LOC 2245Z 261DEG 18KT 3600 8962
Special weather statement, Sep 27, 5:02 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT THU SEP 27 2012
ARZ017-026-272330-
CRAIGHEAD AR-LAWRENCE AR-
602 PM CDT THU SEP 27 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER CASH AT 602 PM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
BONO...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3597 9079 3597 9075 3571 9070 3570 9102
3571 9104 3588 9104 3588 9109 3591 9109
TIME...MOT...LOC 2302Z 254DEG 10KT 3582 9094Hail, Pemiscot
- When
- September 27, 5:35 PM CST to 5:40 PM CST
- Where
- Pemiscot County, 1.03 mi NW of Cooter
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.059, -89.835
Quarter size hail fell on Interstate 55 at mile marker 4.4 causing one vehicle to wreck.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, September 27 to 30, 20121 death · 2 injured · $70,000 · 1 event
- Tornadoes and Flash Flooding in Pennsylvania, September 27, 2012$295,000 · EF0 · 9 events
- Hail and Damaging Wind in Arkansas, September 27, 2012$50,000 · 1 in hail · 2 events
- High Surf in Hawaii, September 27 to 28, 201216 events
- Hail and Damaging Winds in Virginia, September 27, 2012$4,000 · 2 in hail · 9 events
- Flash Flooding in Virginia, September 27 to 28, 20127 events
- Hail in Colorado, September 27, 20121.75 in hail · 5 events
- Wildfire in Iowa, September 27, 20124 events
- Tornadoes in Colorado, September 27, 2012EF0 · 3 events
- Damaging Winds in Oklahoma, September 27, 201262 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, September 27, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414109.